Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 30, 2004, 4:54 PM EDT for Chippewa County, Michigan. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 4:54 PM EDT (20:54 UTC)
- Expired
- Jun 30, 2004, 6:15 PM EDT
- In force
- 81 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 178 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 2:55 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
511 WUUS53 KAPX 302054 SVRAPX MIC033-302215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 453 PM EDT WED JUN 30 2004 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 615 PM EDT * AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF LOWER TAHQUAMENON FALLS STATE PARK...OR ABOUT 10 MILES SOUTHWEST OF PARADISE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAYVIEW CAMPGROUND AROUND 535 PM EDT... RACO AROUND 545 PM EDT... BAY MILLS AROUND 555 PM EDT... BRIMLEY AROUND 600 PM EDT... 9 MILES NORTH OF KINROSS AROUND 610 PM EDT... DAFTER AROUND 615 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 4664 8527 4647 8534 4625 8448 4651 8437 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:57 PM EDT, 57 minutes earlier.
Area forecast discussion, Jun 30, 3:57 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT WED JUN 30 2004
.SHORT TERM...SEVERE THUNDERSTORM WATCH 528 PRETTY MUCH TELLS THE
STORY. THUNDERSTORMS ALREADY DEVELOPING ACROSS EASTERN UPPER OFF
LAKE BREEZE BOUNDARY...AND ACROSS NORTHEAST LOWER ALONG ELEVATED
TERRAIN AND AIDED BY LAKE BREEZE (HAIL UP TO GOLF BALL SIZE WITH
THESE LATTER STORMS). MAIN COLD FRONT PRESSING TOWARD THE WESTERN
SHORE OF LAKE SUPERIOR...THUNDERSTORMS FIRING ALONG IT FROM THE
KEWEENAW PENINSULA WEST ACROSS NORTHERN MN. CAPES ABOVE 1500 J/KG
AHEAD OF THE FRONT AND DECENT SHEAR (30 KTS 0-6KM SHEAR)...
INTERESTING MAXIMUM IN EHI (2-2.5) AND 0-2KM VGP (0.2-0.3) EAST OF
MQT AS WELL. WILL NEED TO MONITOR THESE STORMS FOR ROTATION
POTENTIAL.
.LONG TERM...OVERALL PATTERN HEADING INTO THE WEEKEND EXPECTED TO
FIND THE WESTERN LAKES BETWEEN STRONGER WESTERLIES TO THE NORTH AND
A DEVELOPING UPPER TROUGH ACROSS THE MID AND LOWER MISSISSIPPI
VALLEY. SHORT WAVE TROUGH OVER ONTARIO TODAY WILL BE EAST OF THE
AREA BY THURSDAY AFTERNOON...WITH SHORT WAVE RIDGING BUILDING IN FOR
FRIDAY AHEAD OF DEVELOPING TROUGH TO THE SOUTHWEST. COLD FRONT
LOOKS TO BE OUT OF THE WAY BY LATE THURSDAY MORNING...WITH HIGH
PRESSURE AND RISING HEIGHTS BUILDING IN BEHIND IT. THIS REMAINS IN
PLACE THROUGH FRIDAY NIGHT. SO ONLY REAL ISSUE HEADING INTO
SATURDAY IS LINGERING PRECIP CHANCES ALONG FRONTAL BOUNDARY ACROSS
CENTRAL LOWER THURSDAY MORNING.
THURSDAY...WILL MAINTAIN LOW CHANCE POPS FOR THE MORNING UNTIL COLD
FRONT PASSES THROUGH THE AREA. OTHERWISE LOOKING AT A DRY AFTERNOON
AND OVERNIGHT AS SURFACE HIGH BUILDS IN. MARINE ISSUES...LOOKING AT
SOME LAKE BREEZE COMPONENT DEVELOPING ALONG THE LAKE HURON SHORELINE
SOUTH OF THUNDER BAY AS WELL AS ALONG THE MACKINAC/SOUTHERN CHIPPEWA
COUNTY SHORELINE.
FRIDAY...SIMILAR STORY FOR FRIDAY WITH SURFACE HIGH OVER THE AREA
ALONG WITH PLENTY OF DRY AIR...LOOKS LIKE A DECENT DAY WITH
WIDESPREAD LAKE BREEZE DEVELOPMENT.
EXTENDED PERIODS (SATURDAY THROUGH WEDNESDAY)...LARGE SCALE PATTERN
HEADING INTO NEXT WEEK SEEMS TO BE FAVORING GENERAL MEAN TROUGHING
ACROSS NORTH AMERICA...NO BIG TIME HEAT ON THE HORIZON FOR THE
WESTERN LAKES THOUGH NOT A COOL PATTERN EITHER. WITH UPPER WAVE
PASSING TO THE SOUTH THIS WEEKEND...STILL SOME QUESTION AS TO HOW
THIS IS GOING TO EVOLVE WITH GFS CONTINUING TO TRY AND TREND BACK
TOWARD A STRONGER UPPER WAVE AND SURFACE LOW PASSING THROUGH THE
OHIO VALLEY SUNDAY. MEANWHILE...SHORT WAVE TROUGHS COMING OUT OF
THE ARCTIC WILL PUSH A COLD FRONT INTO THE WESTERN LAKES FROM THE
NORTHWEST ON SUNDAY. ECMWF/GFS ENSEMBLES/ETA CONTINUE TO SHOW A
WEAKER SURFACE WAVE TO THE SOUTH AND A MORE PROGRESSIVE FRONTAL
PASSAGE FROM THE NORTH. WILL CONTINUE TO LEAN TOWARD THIS
IDEA...THOUGH REALLY ALL THIS MEANS IS RAIN CHANCES FOR SATURDAY
NIGHT/SUNDAY WILL CONTINUE (AND WILL CARRY IT ALL DAY SUNDAY
ALLOWING FOR MODEL ERROR IN FRONTAL TIMING...WITH ECMWF TRENDING
SLOWER). WILL KEEP MONDAY DRY FOR THE TIME BEING...THOUGH THAT
ASSUMES THE FRONT WILL BE FAR ENOUGH SOUTH BY THAT TIME NOT TO
IMPACT AT LEAST NORTHERN LOWER...AND RIGHT NOW NOT TOTALLY SURE THIS
WILL BE THE CASE WITH WEAK WAVES EXPECTED TO DEVELOP ALONG THE
BOUNDARY. ATTENTION THEN TURNS TO UPPER LOW WHICH HAS BEEN SPINNING
ALONG BC COAST SINCE THIS PAST WEEKEND...TRAPPED UNDER GULF OF AK
BLOCKING RIDGE. THIS PIECE OF ENERGY FORECAST TO DROP INTO THE
PACIFIC NORTHWEST...00Z GFS DEVELOPED A NICE LITTLE TROUGH WITH THIS
FEATURE AND KEPT IT OUT WEST...OTHER GUIDANCE IS MORE PROGRESSIVE
AND PREFER THAT IDEA WITH 06Z GFS ALSO LEANING THIS WAY. WITH THIS
IN MIND...WILL INTRODUCE RAIN CHANCES INTO THE MIDWEEK PERIOD.
JPB
&&
.APX...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH...
UNTIL 10 PM...MIZ008-015>019.
&&Hazardous weather outlook, Jun 30, 4:38 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 438 PM EDT WED JUN 30 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 438 PM EDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND NORTH OF M-32. HAIL AROUND ONE AND ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN SEVERE WEATHER THREATS. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN SATURDAY NIGHT INTO SUNDAY (INDEPENDENCE DAY)...AS WELL AS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SULLIVAN/JPB
In the hours before
Special weather statement, Jun 30, 3:02 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT WED JUN 30 2004
MIZ008-015>019-010200-
CHARLEVOIX-CHEBOYGAN-CHIPPEWA-EMMET-MACKINAC-PRESQUE ISLE-
302 PM EDT WED JUN 30 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT
WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...CHARLEVOIX AND EMMET
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
JPBLocal storm report, Jun 30, 3:49 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
349 PM EDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL BLACK RIVER 44.82N 83.31W
06/30/2004 0.75 INCH ALCONA MI TRAINED SPOTTER
TRAINED SPOTTER OBSERVED 3/4 INCH HAIL
0316 PM HAIL 3 SW HARRISVILLE 44.63N 83.34W
06/30/2004 1.00 INCH ALCONA MI TRAINED SPOTTER
TRAINED SPOTTER OBSERVED 1 INCH HAIL
&&
BERGERLocal storm report, Jun 30, 4:03 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 1 W OSCODA 44.42N 83.36W
06/30/2004 1.00 INCH IOSCO MI AMATEUR RADIO
SKYWARN COORDINATOR RELAYED REPORT OF 1 INCH HAIL FROM
TRAINED SPOTTER.
0352 PM HAIL 7 W OSCODA 44.42N 83.48W
06/30/2004 1.75 INCH IOSCO MI AMATEUR RADIO
SKYWARN COORDINATOR RELAYED REPORT FROM TRAINED SPOTTER
OF GOLFBALL SIZE HAIL.
0350 PM HAIL 5 W OSCODA 44.42N 83.44W
06/30/2004 1.75 INCH IOSCO MI AMATEUR RADIO
SKYWARN COORDINATER RECEIVED REPORT OF GOLFBALL SIZE HAIL
FROM TRAINED SPOTTER.
&&
BERGERLocal storm report, Jun 30, 4:18 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 3 S OSCODA 44.38N 83.33W
06/30/2004 1.00 INCH IOSCO MI TRAINED SPOTTER
&&
SMDThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:10 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 65 min |
| Jun 30, 3:14 PM EDT | Special Marine Warning | APX | 61 min | |
| Jun 30, 3:20 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 55 min |
| Jun 30, 4:07 PM EDT | Special Marine Warning | APX | 53 min | |
| Jun 30, 4:14 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 46 min |
| Jun 30, 4:57 PM EDT | Special Marine Warning | APX | 63 min | |
| Jun 30, 5:11 PM EDT | Special Marine Warning | APX | 64 min | |
| Jun 30, 7:24 PM EDT | Special Marine Warning | APX | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.